advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Berea, Kentucky, USA:

My 14 year old daughter has been on an insulin pump with NovoLog for the past three years. During her period and any time she feels stressed, she has "intermittent" insulin resistance. I have read and been told by some physicians (Emergency Room doctors and pediatricians) that there is really no such thing as "intermittent" resistance and that it is more likely that she is not bolusing or using her pump correctly. However, her endocrinologist has found no other explanation.

As of this minute, her glucose is running between 300 to 600 mg/dl [16.7 to 33.3 mmol/L] and has been for about one and a half weeks. She is taking 40 units of Lantus, injections of NovoLog using a FS-120/20 correction factor every two to three hours and still has her pump on giving her a basal rate of five units per hour. If she boluses with her pump, its almost like she didn't even take insulin and when she takes an injection, it barely puts a dent in her glucose level. This goes on for weeks, until she usually ends up in the hospital for a couple days of I.V. insulin and fluids, then she is good for a week or two, then the cycle repeats itself.

Her endocrinologist and I were reviewing her records and we have found that, although she does this every month with her period, its usually worse August through March.

I have total faith in her endocrinologist, but I was just wondering if you have heard of this before or if you have any suggestions.

Answer:

Omitted insulin is more common than insulin resistance. It is possible that this is related to a hormone cycle, but it would not be so possible for so many months. In any case, why not recognize when this insulin resistance occurs and quickly increase the basal rates of insulin delivery by the pump. This should work. If there is any question of omitted insulin, then directly supervising pump delivery and directly supervising all blood glucose testing would remove this from consideration. I would go back and work with your endocrinologist very closely to prevent the need for emergency room and in-hospital treatment.

SB

DTQ-20041018204424
Original posting 24 Oct 2004
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.